Alert archive / Arizona / Flash Flood Warnings in 2008
Flash Flood Warning 18, NWS Phoenix, AZ
NWS Phoenix, AZ issued this flash flood warning at Jul 14, 2008, 12:14 PM MST for Maricopa County, Arizona. It was in force for 76 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 14, 2008, 12:14 PM MST (19:14 UTC)
- Expired
- Jul 14, 2008, 1:30 PM MST
- In force
- 76 min
- Issued by
- NWS Phoenix, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County Maricopa County, AZ
The radar
The Phoenix radar (KIWA), 81 km from the middle of the area, began a volume at 19:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 12:00Z, 7.2 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 660 J/kg
- Mixed-layer CIN
- -68 J/kg
- Mixed-layer LCL
- 1128 m above ground
- 0-6 km bulk shear
- 4 kt
- 0-1 km storm-relative helicity
- 25 m²/s²
- 0-3 km storm-relative helicity
- 12 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS55 KPSR 141914
FFWPSR
AZC013-142030-
/O.NEW.KPSR.FF.W.0018.080714T1914Z-080714T2030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PHOENIX AZ
1214 PM MST MON JUL 14 2008
THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A
* FLASH FLOOD WARNING FOR...
EXTREME NORTH CENTRAL MARICOPA COUNTY IN SOUTH CENTRAL ARIZONA...
* UNTIL 130 PM MST
* AT 1204 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
VERY HEAVY RAINFALL AND LIKELY FLASH FLOODING FROM A THUNDERSTORM
OVER THE NEW RIVER MOUNTAINS NORTHEAST OF THE COMMUNITY OF NEW
RIVER. AN AUTOMATED RAIN GAUGE AT FIG SPRINGS RECORDED ABOUT 1 INCH
OF RAIN IN 35 MINUTES...AND RADAR INDICATES THAT BETWEEN ONE AND ONE
AND ONE HALF INCHES OF RAIN HAS OCCURRED JUST EAST OF THAT LOCATION.
ADDITIONAL RAINFALL AMOUNTS IN EXCESS OF 1 INCH ARE POSSIBLE BY 1
PM. RUNOFF WILL FLOW INTO WASHES...AND WATER LEVELS WILL RISE
RAPIDLY IN THOSE WASHES. INCREASED FLOWS ARE LIKELY IN CLINE AND
SKUNK CREEKS.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE. TURN AROUND...DONT DROWN.
LAT...LON 3403 11211 3403 11203 3402 11192 3387 11185
3387 11197 3388 11209
$$
DG1 follow-up statement
000
WGUS75 KPSR 142021
FFSPSR
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
121 PM MST MON JUL 14 2008
AZC013-142030-
/O.CON.KPSR.FF.W.0018.000000T0000Z-080714T2030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MARICOPA AZ-
121 PM MST MON JUL 14 2008
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 130 PM MST FOR
EXTREME NORTH CENTRAL MARICOPA COUNTY...
AT 112 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A THUNDERSTORM PRODUCING VERY HEAVY RAIN OVER THE WARNED
AREA. RAINFALL GAGES AND RADAR DERIVED PRECIPITATION ESTIMATES
INDICATE ONE TO THREE INCHES OF RAIN HAS FALLEN ACROSS THE WARNED
AREA. THIS WILL CAUSE LOCAL CREEKS AND WASHES TO RUN...INCLUDING
SQUAW CREEK.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
LAT...LON 3403 11211 3403 11203 3402 11192 3387 11185
3387 11197 3388 11209
$$
INIGUEZWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 14, 10:50 AM MST, 1 hour 24 minutes earlier.
Area forecast discussion, Jul 14, 10:50 AM MST, 1 hour 24 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PHOENIX AZ 1050 AM MST MON JUL 14 2008 SOUTH-CENTRAL AND SOUTHWEST ARIZONA...AND SOUTHEAST CALIFORNIA FORECAST DISCUSSION .UPDATE...UPDATED AVIATION DISCUSSION. && .SYNOPSIS... A VERY MOIST AIRMASS ACROSS ARIZONA WILL KEEP PLENTY OF CLOUDS AROUND WITH RELATIVELY COOL AFTERNOON HIGHS. SCATTERED SHOWERS AND THUNDERSTORMS CAN BE EXPECTED THIS AFTERNOON...WITH LOCALLY HEAVY RAINFALL. MUCH OF SOUTHEAST CALIFORNIA WILL REMAIN DRY TODAY. THE AIRMASS IS EXPECTED TO GRADUALLY BECOME DRIER AND WARMER BY THE MIDDLE OF THE WEEK...AS HIGH PRESSURE ALOFT BUILDS OVER ARIZONA. THIS WILL REDUCE THE CHANCES OF SHOWERS AND THUNDERSTORMS. WEATHER MODELS ARE INDICATING THUNDERSTORM ACTIVITY MAY INCREASE THIS WEEKEND. && .DISCUSSION... HAVE INCREASED POPS FOR TODAY ACROSS S-CNTRL AZ AND SWITCHED WEATHER WORDING FROM PROBABILITY TO COVERAGE WORDING. HAVE ALSO HIGHLIGHTED POTENTIAL FOR LOCALLY HEAVY RAIN THIS AFTERNOON/EVENING IN THE ZONES/GRIDS. LOOKING AT 12Z UPPER AIR DATA...KPSR SOUNDING IS EXCEPTIONALLY MOIST WITH A PRECIPITABLE WATER JUST OVER TWO INCHES. MID SHIFT LOWERED HIGH TEMPERATURES FOR TODAY...WHICH LOOKS TO BE A GOOD CALL. THE LOWER TEMPERATURES WILL PUT A BIT OF A LID ON CAPE/INSTABILITY GETTING OUT OF CONTROL. EVEN STILL...MODEST WARMING GIVES CAPE VALUES NEAR 1000. MAIN FACTOR IN INCREASING POPS FOR TODAY WAS BASED ON LATEST WATER VAPOR AND IR SATELLITE IMAGERY. HARD TO ASSESS...BUT APPEARS THAT THERE ARE STILL SEVERAL SMALL CIRCULATIONS/PERTURBATIONS IN THE SWLY FLOW. LOOKING BACK AT YESTERDAY...APPEARS THAT IT WAS ONE OF THESE SMALL WAVES WHICH HELPED KICK-OFF CONVECTION. WITH A SIMILAR FLOW...AND GIVEN THE AIRMASS...FELT POPS NEEDED TO BE HIGHER. PRECIPITABLE WATER NEAR 2 INCHES NECESSITATED HEAVY RAIN WORDING. WOULD CONSIDER A FLASH FLOOD WATCH...BUT NOT SOLD THAT CONVECTIVE COVERAGE WOULD BE WIDESPREAD ENOUGH TO WARRANT IT. WILL CONTINUE TO MONITOR THAT THOUGH THROUGH THE DAY. PREVIOUS DISCUSSION... OTHERWISE...THE QUESTION FOR TODAY IS...HOW CONVECTIVELY ACTIVE WILL IT GET? OVER SOUTH CENTRAL ARIZONA...CONSIDERABLE CONVECTIVE DEBRIS CLOUDS LINGERING INTO THE MORNING HOURS...ALONG WITH MUCH COOLER SURFACE TEMPERATURES TEND TO STABILIZE THE ATMOSPHERE SOMEWHAT. HOWEVER...THERE IS STILL SOME UPPER LEVEL WEAKNESS (300 MB AND ABOVE) OVER THE EASTERN HALF OF AZ THAT COULD SUPPORT ANOTHER ROUND OF MOUNTAIN THUNDERSTORMS LATER IN THE DAY. WESTWARD MOVING OUTFLOW BOUNDARIES FROM THIS CONVECTION COULD TRIGGER CENTRAL DESERT CONVECTION BY EVENING...INCLUDING PHOENIX. UPPER LEVEL SPEED DIVERGENCE...OR REAR ENTRANCE JET DYNAMICS...IS FORECAST OVER THE EASTERN MOGOLLON RIM AND WHITE MOUNTAINS TODAY. IN OTHER WORDS...15 KNOT 250 MB WINDS OVER CASA GRANDE ACCELERATE ANTI-CYCLONICALLY INTO A 45 KNOT JET MAX OVER NORTHWEST NEW MEXICO THIS AFTERNOON...WEAKER ON TUESDAY. OVER SOUTHEAST CA AND SOUTHWEST AZ...NOT MUCH UPPER LEVEL SUPPORT IS EXPECTED THOUGH VERY HUMID CONDITIONS COULD STILL PROVIDE A SLIGHT CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS TODAY AND TUESDAY... MAINLY OVER THE HIGHER TERRAIN. WEDNESDAY AND THURSDAY... LOW LEVEL MONSOON MOISTURE WILL BE THINNING SOMEWHAT. THEREFORE ONLY A SLIGHT CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS...MAINLY OVER SOUTHWEST AND SOUTH CENTRAL AZ ARE EXPECTED. FRIDAY AND SATURDAY... A WEAKENING INVERTED TROF MOVING NORTH FROM MEXICO COULD TRIGGER ANOTHER ROUND OF WIDESPREAD CONVECTION OVER SOUTH CENTRAL...AND PARTS OF SOUTHWEST AZ. AND...A LARGER UPPER LEVEL INVERTED TROF IS FORECAST TO MOVE TOWARD AZ FROM WEST TEXAS THIS WEEKEND. && .AVIATION... SOUTH-CENTRAL ARIZONA...INCLUDING KPHX/KIWA AND SURROUNDING AIRFIELDS...SHOWERS ARE CONTINUING TO DEVELOP TO THE NORTHWEST OF THE PHOENIX METRO AREA...WITH THUNDERSTORM DEVELOPMENT OFF TO AN EARLY START TODAY IN THE HIGHER TERRAIN OF SOUTHERN GILA COUNTY. PLENTIFUL MOISTURE REMAINS TODAY...SO THUNDERSTORM ACTIVITY IS CERTAINLY A POSSIBILITY FOR THE LOWER DESERT FLOORS. IT APPEARS THE FAVORED AREAS WILL BE TO THE NORTH AND EAST OF THE GREATER PHOENIX AREA THIS AFTERNOON. HAVE OPTED TO KEEP MENTION OF T-STORMS AND WIND SHIFTS ASSOCIATED WITH OUTFLOW OUT OF THE TAFS FOR NOW...DUE TO UNCERTAINTY OF TIMING AND LOCATION...BUT WILL AMEND IF TRENDS LEAD TO INCREASED CONFIDENCE OF THUNDERSTORM ACTIVITY IN THE PHOENIX METRO AREA. SOUTHWEST ARIZONA AND SOUTHEAST CALIFORNIA...KNYL/KBLH AND KIPL... THE MAIN THREAT FOR PRECIPITATION WILL STAY TO THE EAST OF THE LOWER CO RIVER TODAY AND TONIGHT...WITH ONLY A SLIGHT CHANCE FOR MAINLY AFTERNOON/EVE STORMS ACROSS THE AREA. WINDS WILL FAVOR THE SOUTH GENERALLY LESS THAN 20 MPH TODAY...WITH A TENDENCY TO TURN MORE TO THE SOUTHWEST OR WEST AFTER 22Z. AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS. && .FIRE WEATHER... TUESDAY THROUGH SATURDAY... CONVECTIVE ACTIVITY WILL GENERALLY TREND DOWN TUESDAY THROUGH THURSDAY...ESPECIALLY FROM THE COLORADO RIVER WESTWARD. TEMPERATURES WILL RISE BACK TO NEAR NORMAL LEVELS...WITH RH VALUES TREND DOWN SLOWLY...THOUGH SIGNIFICANT DRYING IS NOT EXPECTED OVER THE SOUTH-CENTRAL ARIZONA. MODELS HINTING THAT MOISTURE LEVELS COULD INCREASE AGAIN TOWARD NEXT WEEKEND...WHICH WILL BEAR MONITORING. OTHERWISE NO SIGNIFICANT FIRE WEATHER CONCERNS AT THIS TIME. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...NONE. CA...NONE. && NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT WEATHER.GOV/PHOENIX DISCUSSION...INIGUEZ/VASQUEZ AVIATION...ROGERS FIRE WEATHER...CB
Hazardous weather outlook, Jul 14, 9:12 AM MST, 3 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE PHOENIX AZ 912 AM MST MON JUL 14 2008 AZZ021>023-026>028-150400- WEST CENTRAL DESERTS-NORTHWEST MARICOPA COUNTY- GREATER PHOENIX AREA-SOUTHWEST DESERTS-SOUTHWEST MARICOPA COUNTY- NORTHWEST AND NORTH CENTRAL PINAL COUNTY- 912 AM MST MON JUL 14 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH-CENTRAL ARIZONA...SOUTHWEST ARIZONA AND WEST-CENTRAL ARIZONA. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND EVENING. THE PRIMARY HAZARD IS LOCALLY HEAVY RAIN WHICH MAY LEAD TO THE FLOODING OF ROADS...STREAMS...WASHES AND LOW LYING AREAS. STRONGER THUNDERSTORMS CAN ALSO PRODUCE STRONG GUSTY WINDS IN EXCESS OF 40 MPH....AS WELL AS DEADLY CLOUD TO GROUND LIGHTNING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE WILL BE A CONTINUED CHANCE FOR MAINLY LATE AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS. THE PRIMARY HAZARDS WILL BE BRIEF HEAVY RAIN...STRONG GUSTY WINDS GREATER THAN 40 MPH...AND DEADLY CLOUD TO GROUND LIGHTNING. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. AZZ024-150400- SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS- 912 AM MST MON JUL 14 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST-CENTRAL ARIZONA. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON. THE PRIMARY HAZARD WILL BE LOCALLY HEAVY RAIN WHICH COULD LEAD TO FLOODING OF AREA ROADS...STREAMS...WASHES AND LOW LYING AREAS. IN ADDITION...STRONGER STORMS COULD PRODUCE STRONG GUSTY WINDS IN EXCESS OF 40 MPH...AS WELL AS DEADLY CLOUD TO GROUND LIGHTNING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE WILL BE A CONTINUED CHANCE FOR MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS...WITH THE PRIMARY HAZARD LOCALLY HEAVY RAIN. STRONGER STORMS MAY ALSO PRODUCE GUSTY WINDS IN EXCESS OF 40 MPH. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. AZZ020-025-CAZ030>033-150400- LOWER COLORADO RIVER VALLEY AZ-YUMA/MARTINEZ LAKE AND VICINITY- JOSHUA TREE NATIONAL PARK-LOWER COLORADO RIVER VALLEY CA- RIVERSIDE COUNTY/EASTERN DESERTS-IMPERIAL COUNTY- 912 AM MST MON JUL 14 2008 /912 AM PDT MON JUL 14 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME SOUTHWEST ARIZONA...EXTREME WEST-CENTRAL ARIZONA...EXTREME SOUTHEAST CALIFORNIA AND SOUTHEAST CALIFORNIA. .DAY ONE...TODAY AND TONIGHT THERE WILL BE A SLIGHT CHANCE FOR MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS. THE PRIMARY HAZARD WILL BE BRIEF HEAVY RAIN. STRONGER THUNDERSTORMS HAVE THE POTENTIAL TO PRODUCE STRONG GUSTY WINDS IN EXCESS OF 45 MPH...BLOWING DUST AND SAND...AND DEADLY CLOUD TO GROUND LIGHTNING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE WILL BE A CONTINUED SLIGHT CHANCE FOR MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS TUESDAY AND WEDNESDAY. THE PRIMARY HAZARDS WILL BE BRIEF HEAVY RAIN...GUSTY WINDS GREATER THAN 45 MPH...BLOWING DUST AND SAND. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. INIGUEZ/HV
The office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 14, 11:37 AM MST | Flash Flood Warning | PSR | Maricopa | 113 min |
| Jul 14, 2:06 PM MST | Flash Flood Warning | PSR | Gila | 114 min |
| Jul 14, 3:35 PM MST | Severe Thunderstorm Warning | PSR | Pinal | 55 min |
| Jul 14, 4:09 PM MST | Areal Flood Advisory | PSR | Pinal | 111 min |
Nearby
Flash Flood Warnings in Arizona, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.